Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 68, NWS Wichita, KS

August 2, 2019Butler County, Kansas

NWS Wichita, KS issued this flash flood warning at Aug 2, 2019, 4:56 AM CDT for Butler County, Kansas. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2019, 4:56 AM CDT (09:56 UTC)
Expired
Aug 2, 2019, 9:00 AM CDT
In force
4 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

County Butler County, KS

The radar

The Wichita radar (KICT), 52 km from the middle of the area, began a volume at 10:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 6:15 AM CDTHEAVY RAIN 2.421 S El Dorado, KS24 HOUR TOTAL WITH MOST FALLING OF IT FALLING OVERNIGHT
Aug 2, 8:04 AM CDTHEAVY RAIN 1.84Augusta, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.9 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
1315 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

017 
WGUS53 KICT 020956
FFWICT
KSC015-021400-
/O.NEW.KICT.FF.W.0068.190802T0956Z-190802T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
456 AM CDT Fri Aug 2 2019

The National Weather Service in Wichita has issued a

* Flash Flood Warning for...
  Southern Butler County in south central Kansas...

* Until 900 AM CDT.

* At 456 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Augusta, Towanda, Leon, Latham and El Dorado Airport. 

This includes Interstate 35 between Mile Markers 63 and 69.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3780 9705 3781 9671 3748 9660 3748 9688

$$

MCGUIRE
1 follow-up statement
932 
WGUS73 KICT 021357
FFSICT

Flash Flood Statement
National Weather Service Wichita KS
857 AM CDT Fri Aug 2 2019

KSC015-021405-
/O.EXP.KICT.FF.W.0068.000000T0000Z-190802T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Butler KS-
857 AM CDT Fri Aug 2 2019

...THE FLASH FLOOD WARNING FOR SOUTHERN BUTLER COUNTY WILL EXPIRE AT
900 AM CDT...

Heavy rainfall has ended for the time being, reducing the risk for 
flash flooding. However, excessive runoff from the earlier heavy 
rainfall may result in minor lowland flooding through the day. 
Therefore an areal flood warning has replaced the flash flood 
warning and is in effect until 5 pm.

LAT...LON 3780 9705 3781 9671 3748 9660 3748 9688

$$

DARMOFAL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 4:10 AM CDT, 46 minutes earlier.

Area forecast discussion, Aug 2, 4:10 AM CDT, 46 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
410 AM CDT Fri Aug 2 2019

.SHORT TERM...(Today through Saturday night)
Issued at 404 AM CDT Fri Aug 2 2019

Storms overnight have developed along and ahead of a 850-700mb
baroclinic zone. A southerly low level jet continues to enhance
moisture transport and WAA over Central and South Central KS.
These storms have been efficient rain makers due to PW values
range from 2 to 2.3 inches. The local PW maxima is sitting over
portions of east Central KS. GFS/NAM/RAP continue to show an
enhanced area of WAA and moisture transport extending into mid
morning and even into the afternoon. Thus, scattered storms will
be possible throughout the day today.

Given continued threat of rainfall and where the main access of
convection set up overnight, opted to add Butler, Marion, and
Chase counties to the ongoing flash flood watch. Also trended high
temps down a shave from the previous forecast given increased
cloud cover expected from lingering overnight convection.

A similar overnight convection scenario is possible again tonight
into Saturday morning. A weak mid level low will be pushing south
through the CWA while strong 925-800mb moisture pushes in from
the south. Looks like shear will be limited again to the 25-35kt
range. Models suggest the best shear upwards of 50kts will be
located just south of the CWA. Expect storms to be strong and
can't rule out a severe storm or two if the shear profile ends up
slightly better than forecast. PW values 2 to 2.3 will again
overspread the CWA thus storms that do develop will have ample
flash flood potential.

.LONG TERM...(Sunday through Thursday)
Issued at 404 AM CDT Fri Aug 2 2019

We will turn drier Saturday evening through the extended period. A
ridge will remain in the vicinity throughout the extended leaving
the upper pattern in a northwesterly flow regime. Expect a slight
warming trend each day throughout the extended ending with
seasonable temperatures in the low 90s for the work week. Late in
the period a slight chance of showers/storms will be possible in
the overnight hours Wednesday and Thursday however confidence in
coverage remains low at this time.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1218 AM CDT Fri Aug 2 2019

Combo of warm air advection and moisture transport should support
upscale development of storms across central KS overnight. This
will likely impact KSLN, KRSL and could clip KGBD, KHUT and KICT.
KCNU is more likely late tonight as storms roll southeast.
Confidence is lower how storms/precip will play out during the
day. Some increase is probable in the afternoon and evening as
front pushes through. Some chances for mvfr ceilings both this
morning and post frontal in the moist upslope low level flow.
-Howerton

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    85  69  82  66 /  60  60  40  10
Hutchinson      84  68  82  65 /  50  60  30  10
Newton          80  68  81  65 /  60  70  40  10
ElDorado        80  69  81  66 /  80  70  50  10
Winfield-KWLD   86  69  81  67 /  50  60  80  10
Russell         82  67  83  63 /  40  40  30  10
Great Bend      84  67  82  63 /  30  40  20  10
Salina          79  68  83  65 /  60  60  30  10
McPherson       82  67  80  64 /  50  60  30  10
Coffeyville     82  69  80  67 /  80  70  80  10
Chanute         79  69  81  66 /  80  70  60  10
Iola            79  68  81  66 /  80  60  60  10
Parsons-KPPF    80  69  80  67 /  80  70  70  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday morning for KSZ052-053-
069>072-094>096-098>100.

&&

SHORT TERM...KMB
LONG TERM...KMB
AVIATION...PJH
Hazardous weather outlook, Aug 1, 7:28 PM CDT, 9 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
728 PM CDT Thu Aug 1 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-030030-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
728 PM CDT Thu Aug 1 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Isolated thunderstorms are possible this evening. Some small hail
and gusty winds are possible with the strongest storms.

The bigger threat is expected overnight. The main threats will be
flood producing heavy rain, small hail, wind gusts up to 50 mph.
Storms will have the potential to cause flooding and flash
flooding. While widespread severe weather is not expected, an
isolated severe storm with quarter sized hail and 60 mph winds
cannot be ruled out. The best chance for severe weather will be from
US highway 50 north.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Another round of thunderstorms will be likely Friday and into
Saturday, especially across southern and southeast Kansas. Main
threat will once again be very heavy rainfall and flooding. Stay
tuned, as daily thunderstorm chances will become more refined with
subsequent forecasts.

Low thunderstorm chances may enter back into the forecast Tuesday
and Wednesday. This thunderstorm activity is not expected to be
strong or severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Howerton

In the hours before

Special weather statement, Aug 2, 1:34 AM CDT, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Wichita KS
134 AM CDT Fri Aug 2 2019

KSZ069-020700-
Butler KS-
134 AM CDT Fri Aug 2 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Central Butler County in south central Kansas...

* Until 200 AM CDT.

* At 132 AM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall near El Dorado...
  moving southeast at 15 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  El Dorado, El Dorado Airport, El Dorado Lake and El Dorado State
  Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3790 9698 3797 9687 3784 9665 3770 9689
TIME...MOT...LOC 0633Z 318DEG 14KT 3786 9689

MCGUIRE
Special weather statement, Aug 2, 2:06 AM CDT, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Wichita KS
206 AM CDT Fri Aug 2 2019

KSZ052-020730-
Marion KS-
206 AM CDT Fri Aug 2 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northern Marion County in central Kansas...

* Until 230 AM CDT.

* At 203 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Tampa, or 13 miles north of
  Hillsboro...moving southeast at 10 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Lincolnville, Ramona, Durham, Tampa, Lost Springs, Pilsen and
  Marion Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3852 9693 3852 9692 3851 9692 3837 9721
      3861 9730 3861 9693
TIME...MOT...LOC 0706Z 311DEG 8KT 3855 9719

MCGUIRE
Special weather statement, Aug 2, 3:44 AM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Wichita KS
344 AM CDT Fri Aug 2 2019

KSZ069-020915-
Butler KS-
344 AM CDT Fri Aug 2 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  South central Butler County in south central Kansas...

* Until 415 AM CDT.

* At 343 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Leon...moving southeast at 5
  mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Leon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3769 9695 3774 9691 3774 9671 3757 9681
TIME...MOT...LOC 0844Z 297DEG 6KT 3768 9687

MCGUIRE

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 1:34 AM CDTSpecial Weather StatementICTButler26 min
Aug 2, 2:06 AM CDTSpecial Weather StatementICTMarion24 min
Aug 2, 2:10 AM CDTSevere Thunderstorm WarningICTMarion50 min
Aug 2, 2:33 AM CDTFlash Flood WarningICTMarion6 hr
Aug 2, 3:42 AM CDTSevere Thunderstorm WarningICTButler21 min
Aug 2, 3:44 AM CDTSpecial Weather StatementICTButler31 min
Aug 2, 3:52 AM CDTFlash Flood WarningICTButler5 hr
Aug 2, 5:30 AM CDTSpecial Weather StatementICTCowley30 min
Aug 2, 8:28 AM CDTAreal Flood WarningICTMarion9 hr
Aug 2, 8:55 AM CDTAreal Flood WarningICTButler, Cowley4 hr
Aug 2, 9:48 AM CDTRiver Flood WarningICTMarion23 hr

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.